Florida, 2014

Damaging Winds in Florida, August 18, 2014

August 18, 2014 · NWS JAX · 3 events in 3 counties and zones

with the east coast sea breeze pinned near the Atlantic Coast during the afternoon and evening. With dry air in place (PWATs below 2 inches), strong wind gusts were a hazard in resultant thunderstorms over a very unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Deep layer SW flow was in place with morning showers and storms tracking inland across North Florida from the Gulf Coast...with the east coast sea breeze pinned near the Atlantic Coast during the afternoon and evening. With dry air in place (PWATs below 2 inches), strong wind gusts were a hazard in resultant thunderstorms over a very unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 18, 1:03 PM EST, 57 minutes earlier.

Area forecast discussion, Aug 18, 1:03 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
203 PM EDT MON AUG 18 2014

...VERY HOT AND HUMID WITH AFTERNOON HEAT INDICES AROUND 105
DEGREES THIS WEEK...

.NEAR TERM.../THROUGH TONIGHT/...
A WESTERLY STEERING FLOW IS USHERING CONVECTION QUICKLY ACROSS NE
FL...MAINLY S OF I-10) INTO THE ATLANTIC OCEAN. A LINE OF STORMS
HAS BEEN CROSSING THE PANHANDLE SINCE MORNING AND WILL SOON PUSH
INTO THE SUWANNEE VALLEY. HAVE SCATTERED POPS (40-50%) FOR NE FL
THROUGH THE AFTN...THEN CONVECTION WILL INCREASE ACROSS SE GA
AFTER 3 PM. A WEAK SHORTWAVE TROUGH CROSSING SRN ALABAMA WILL
EVENTUALLY REACH OUR NRN ZONES LATE AFTN INTO THE EVENING AND HAVE
ISOLATED SHOWERS/STORMS UNTIL AROUND MIDNIGHT NORTH OF WAYCROSS.
MUGGY OVERNIGHT LOWS IN THE MID 70S ARE EXPECTED AFTER THE RAINS
END. LIGHT WINDS WILL PERSIST OVERNIGHT WITH PATCHY LIGHT GROUND
FOG OCCURRING WHERE GROUND IS WET FROM HEAVY RAINFALL.

.SHORT TERM.../TUESDAY THROUGH THURSDAY/...
HIGH PRESSURE TO THE SOUTH WITH SHORT WAVE ENERGY GOING BY TO THE
NORTH WILL MAINTAIN A WESTERLY FLOW OVER THE AREA TUESDAY. E-W
ORIENTED UPPER RIDGE TO THE SOUTH BUILDS NW WEDNESDAY AND THURSDAY
PRODUCING HOT CONDITIONS OVER THE REGION. MAX TEMPERATURES WILL
REACH THE MID TO UPPER 90S WITH HEAT INDICES NEAR ADVISORY
CRITERIA(108F). EXPECT ISOLATED TO SCATTERED CONVECTION EACH DAY
MAINLY ASSOCIATED WITH SEABREEZES.

.LONG TERM...FRIDAY THROUGH MONDAY...HIGH PRESSURE ALOFT RETROGRADES
SLOWLY WESTWARD INTO THE LOWER MS VALLEY THIS WEEKEND WITH TROUGHING
OFF THE EAST COAST. MODELS CONTINUE TO SHOW A BACKDOOR COLD FRONT
PUSHING THROUGH THE AREA WITH AN EASTERLY FLOW DEVELOPING FOR
SUNDAY AND MONDAY. HOT TEMPERATURES WILL DROP BACK TO NEAR AVERAGE
LEVELS BEHIND FRONT WITH POPS AT OR ABOVE AVERAGE THROUGH THE
PERIOD.

&&

.AVIATION...
SCATTERED STORMS ARE EXPECTED TO END BY 00Z ACROSS NE FL. ONLY
ISOLATED STORMS ARE FORECAST FOR SSI...WITH THE ACTIVITY STARTING
LATER AND POSSIBLY CONTINUING INTO LATE EVENING. LIGHT SW WINDS
OVERNIGHT WILL CONTINUE TONIGHT WITH PATCHY FOG POSSIBLE AT VQQ
AND GNV...BUT WILL NOT INCLUDE DUE TO LACK OF CONFIDENCE.

&&

.MARINE...
PERSISTENT SW TO WEST FLOW CONTINUES AS A RIDGE OF HIGH PRESSURE
BUILDS SOUTH OF THE WATERS. NOCTURNAL SURGE IS EXPECTED ONCE AGAIN
OVER OFFSHORE WATERS AND WILL ADD A SMALL CRAFT EXERCISE CAUTION
HEADLINE...KEEPING OUTER WATERS SEPARATE FROM NEARSHORE LEGS. SCEC
HEADLINES CAN BE EXPECTED EACH NIGHT AS WINDS INCREASE DURING
NOCTURNAL SURGES.

RIP CURRENTS: LOW RISK THROUGH MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  95  74  98 /  20  40  30  20
SSI  77  90  78  91 /  20  30  30  20
JAX  75  94  76  95 /  20  40  40  30
SGJ  76  92  79  93 /  30  30  30  20
GNV  74  93  73  94 /  10  20  10  20
OCF  74  92  74  94 /  10  20  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/ZIBURA/GUILLET
Hazardous weather outlook, Aug 18, 2:50 AM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 AM EDT MON AUG 18 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-190800-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
350 AM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING.

HEAT INDEX VALUES WILL APPROACH 105 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.

HEAT INDEX VALUES WILL APPROACH 105 EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 18, 1:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
213 PM EDT MON AUG 18 2014

FLZ033-181845-
ST. JOHNS-
213 PM EDT MON AUG 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST. JOHNS
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 245 PM
EDT...

AT 213 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF SAINT AUGUSTINE...
MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND WORLD GOLF VILLAGE...SAINT AUGUSTINE SOUTH...SAINT
AUGUSTINE AND VILANO BEACH THROUGH 245 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2983 8128 2982 8147 3000 8149 3002 8132
TIME...MOT...LOC 1813Z 263DEG 18KT 2992 8137

ZIBURA
Special weather statement, Aug 18, 1:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT MON AUG 18 2014

FLZ020-021-181915-
HAMILTON-SUWANNEE-
233 PM EDT MON AUG 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR HAMILTON AND
SUWANNEE COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 315 PM EDT...

AT 233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF NEWBURN...MOVING
EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND NEWBURN...SUWANNEE RIVER STATION...WEST LAKE...CROSSROADS...
MCALPIN...LIVE OAK...JASPER...SUWANNEE SPRINGS AND HOUSTON THROUGH
315 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3060 8285 3011 8281 3014 8323 3027 8324
      3037 8318 3062 8327
TIME...MOT...LOC 1833Z 254DEG 16KT 3031 8317

ZIBURA
Local storm report, Aug 18, 1:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     5 NNW ST. AUGUSTINE     29.96N 81.34W
08/18/2014  M51 MPH          ST. JOHNS          FL   ASOS

            THE AUTOMATED SURFACE OBSERVING STATION AT THE NORTHEAST
            FLORIDA REGIONAL AIRPORT IN SAINT AUGUSTINE RECORDED A
            WESTERLY WIND GUST OF 51 MPH AS STRONG THUNDERSTORMS
            MOVED ACROSS THE TERMINAL.

&&

NELSON

The radar

The Moody AFB radar (KVAX), 67 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
August 18, 2:00 PM EST
Where
Suwannee County, 0.69 mi S of Live Oak
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.290, -82.980

Power lines were blown down in Live Oak. The time of damage was based on radar.

Thunderstorm Wind, Nassau

When
August 18, 3:35 PM EST
Where
Nassau County, 2.83 mi SSE of Callahan
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.530, -81.810

Trees were blown down near Artesian Road.

Thunderstorm Wind, Duval

When
August 18, 3:40 PM EST
Where
Duval County, 1.38 mi ESE of Hogan
Measured
45 kt (52 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.270, -81.560

A tree was blown down onto a car and power line along Southside Blvd at the intersection of Hogan Rd. All lanes of Southside were closed due to the power line across the roadway. There were two injuries. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537890, 537891, 537893.